Potential adulteration of GBL in Auckland
- Toxic chemicals
We've identified harm linked to the potential adulteration of GBL and GBL-type substances in Auckland.
How to identify the drug
- Viscous liquid
- Clear, colourless
- Practically odourless
- Sweetish taste
High Alert is issuing this notification after we identified acute harm events believed to be linked to the consumption of GBL in the Auckland region. The symptoms identified are not consistent with a typical GBL overdose and the substance appears to have been adulterated or misrepresented
It's currently unknown which substance is responsible for this harm, but reported symptoms are consistent with the ingestion of diethylene glycol or the similar substance ethylene glycol. This is being investigated and we'll provide updates as more information becomes available.
GBL-type substances are known to have been adulterated/misrepresented previously. In December, High Alert issued a notification after diethylene glycol was misrepresented as 1,4-BD and resulted in a serious hospitalisation in the Auckland region.
High Alert strongly urges people not to take this substance at all. It is indistinguishable from 1,4-BD, GHB and GBL by eye, so testing is recommended to help minimise the risk. Drug checking services will likely be able to test for diethylene glycol. KnowYourStuffNZ and the New Zealand Drug Foundation run regular drug checking clinics in Auckland. You can view a calendar of upcoming events here.
Diethylene glycol-like substances are found in a wide range of industrial products and can be toxic in extremely low doses. It is used in the production of multiple different products including antifreeze, brake fluids, wallpaper strippers, and as a plasticiser.
If you or someone you know takes a GBL-type substance and starts to feel unusual effects, get to hospital or call 111 immediately. Be honest about your drug use, you won’t get in trouble and it could save your life.
How to recognise symptoms:
Early symptoms of diethylene glycol-like substance consumption can include nausea, vomiting, and abdominal pain, as well as inebriation.
Other symptoms can be delayed more than 48 hours after use including abnormal urination, abdominal/lower back pain, weakness, and shortness of breath.
How to reduce harm:
High Alert strongly discourages people from taking this substance at all. It is indistinguishable from 1,4-BD, GHB and GBL by eye, so testing is recommended to help minimise the risk. Drug checking services will likely be able to test for diethylene glycol.
Check KnowYourStuffNZ's drug checking clinic calendar here, or check the calendar from The Level for more information about upcoming clinics.
The National Poisons Centre is available 24/7 to help with advice for exposures to this, or any other substance - please call 0800 764 766 (0800 POISON).
If you or someone you know takes a GBL-type substance and starts to feel unusual effects, get to hospital or call 111 immediately.
Always call 111 immediately and ask for an ambulance if someone:
- is unconscious
- stops breathing
- has a seizure
- is extremely agitated for longer than 15 minutes
- has chest pain or breathing difficulties for longer than 5 minutes.
Always tell emergency responders what someone has taken – you won’t get in trouble, and it could save a life.
Are you concerned about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.
You can also chat to the Alcohol Drug Helpline team online through the website, or:
- Call the Māori Line on 0800 787 798 for advice and referral to kaupapa Māori services.
- Call the Pasifika Line on 0800 787 799 for advice and referral to services developed for Pacific people.
- Call the Youth Line on 0800 787 984 for advice and referral to services for young people.